Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 156, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2014, 12:29 PM PDT for Clark County, Nevada. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2014, 12:29 PM PDT (19:29 UTC)
- Expired
- Sep 8, 2014, 4:30 PM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 1:36 PM PDT | FLASH FLOOD | 1 Ene Mt. Charleston, NV | NHP REPORTS DEER CREEK HIGHWAY IS WASHED OUT BETWEEN MILE MARKER 2 AND 4. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
783
WGUS55 KVEF 081929
FFWVEF
NVC003-082330-
/O.NEW.KVEF.FF.W.0156.140908T1929Z-140908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1229 PM PDT MON SEP 8 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...
* UNTIL 430 PM PDT
* AT 1225 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING HEAVY RAIN MOVING TOWARD THE CARPENTER 1
BURN AREA. RADAR ESTIMATES FROM THIS STORM HAVE EXCEEDED A HALF
OF AN INCH. THIS WILL QUICKLY RESULT IN FLASH FLOODING AND DEBRIS
FLOWS IN THE CARPENTER 1 BURN AREA. DEBRIS FLOWS ARE POSSIBLE
EVEN WELL AWAY FROM WHERE ANY RAIN FALLS IN AREAS SUBJECT TO
RUNOFF.
* LOCATIONS IMPACTED INCLUDE...
MOUNT CHARLESTON...INCLUDING RAINBOW CANYON AND KYLE CANYON
FLETCHER VIEW CAMPGROUND
KYLE CANYON CAMPGROUND
MARY JANE FALLS CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.
HEAVY RAIN IS FALLING OR ABOUT TO BE FALLING ON THE CARPENTER 1 BURN
AREA. WATER LEVELS WILL RISE VERY RAPIDLY...LEADING TO MUD AND
DEBRIS FLOWS IN AND DOWNSTREAM OF THE BURN AREA.
&&
LAT...LON 3627 11576 3637 11534 3630 11528 3618 11549
3613 11572
$$
STACHELSKI3 follow-up statements
287
WGUS75 KVEF 082033
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
133 PM PDT MON SEP 8 2014
NVC003-082330-
/O.CON.KVEF.FF.W.0156.000000T0000Z-140908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
133 PM PDT MON SEP 8 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR WEST
CENTRAL CLARK COUNTY...
AT 130 PM PDT...RADAR INDICATED THAT HEAVIER SHOWERS AND
THUNDERSTORMS HAD WEAKENED IN AND AROUND THE CARPENTER 1 BURN AREA.
HOWEVER...RUNOFF FROM RAIN THAT FELL EARLIER WILL STILL PRESENT A
RISK FOR FLASH FLOODING AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE
CARPENTER 1 BURN AREA.
LOCATIONS IMPACTED INCLUDE...
MOUNT CHARLESTON...RAINBOW CANYON...KYLE CANYON CAMPGROUND...FLETCHER
VIEW CAMPGROUND AND MARY JANE FALLS CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.
&&
LAT...LON 3627 11576 3637 11534 3630 11528 3618 11549
3613 11572
$$
STACHELSKI999
WGUS75 KVEF 082053
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
153 PM PDT MON SEP 8 2014
NVC003-082330-
/O.CON.KVEF.FF.W.0156.000000T0000Z-140908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
153 PM PDT MON SEP 8 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR WEST
CENTRAL CLARK COUNTY...
AT 145 PM PDT...NEVADA HIGHWAY PATROL REPORTED VIA TWITTER THAT DEER
SPRINGS HIGHWAY WAS WASHED OUT BETWEEN MILE MARKERS 2 AND 4 DUE TO
FLASH FLOODING.
ALTHOUGH RAINFALL HAS TRENDED DOWN IN INTENSITY ON MT
CHARLESTON...RUNOFF FROM HEAVY RAIN THAT FELL EARLIER WILL STILL
RESULT IN FLASH FLOODING. THIS INCLUDES THE CARPENTER 1 BURN AREA
AND AREAS DOWNSTREAM OF THE BURN.
LOCATIONS IMPACTED INCLUDE...
MOUNT CHARLESTON...RAINBOW CANYON...KYLE CANYON CAMPGROUND...FLETCHER
VIEW CAMPGROUND AND MARY JANE FALLS CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.
HEAVY RAIN HAS FALLEN ON THE CARPENTER 1 BURN AREA. WATER LEVELS
WILL RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN AND
DOWNSTREAM OF THE BURN AREA.
&&
LAT...LON 3627 11576 3637 11534 3630 11528 3618 11549
3613 11572
$$
STACHELSKI254
WGUS75 KVEF 082148
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT MON SEP 8 2014
NVC003-082158-
/O.CAN.KVEF.FF.W.0156.000000T0000Z-140908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
248 PM PDT MON SEP 8 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL CLARK
COUNTY FOR MT CHARLESTON...
HEAVY RAIN HAS ENDED ON MT CHARLESTON. ANY FLOODING HAS ENDED. THUS
THE FLASH FLOOD WARNING FOR MT CHARLESTON INCLUDING THE CARPENTER 1
BURN AREA HAS BEEN CANCELLED.
LAT...LON 3627 11576 3637 11534 3630 11528 3618 11549
3613 11572
$$
STACHELSKIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:24 AM PDT, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 8, 9:24 AM PDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 924 AM PDT MON SEP 8 2014 .SYNOPSIS...TROPICAL MOISTURE WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS TODAY WITH A RISK OF HEAVY RAIN AND FLASH FLOODING. A CHANCE OF STORMS WILL LINGER TUESDAY AND WEDNESDAY MAINLY EAST OF LAS VEGAS...THEN DRY WEATHER IS EXPECTED AREAWIDE THURSDAY AND FRIDAY. && .UPDATE...SPC MESOANALYSIS AND 12Z NAM INDICATE DECENT CAPE AND INSTABILITY WEST ACROSS ESMERALDA AND NYE COUNTIES AND EASTERN INYO COUNTY. SOME THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS INYO AND NYE COUNTIES THIS MORNING. I UPDATED TO INCREASE POPS AND CLOUD COVER ACROSS THE WESTERN PORTION OF THE FORECAST AREA TO ACCOUNT FOR THESE LATEST TRENDS. -HARRISON- && .PREV DISCUSSION... 241 AM PDT MON SEP 8 2014 .SHORT TERM...TODAY AND TONIGHT...MAIN CONCERN REMAINS HEAVY RAIN AND POTENTIAL FOR FLASH FLOODING. PRECIP WAS LIMITED TO SOUTHERN MOHAVE COUNTY AT 230 AM...BUT SURFACE OBS SHOWED DEWPOINTS IN THE 60S FROM LAS VEGAS SOUTH AND IN THE 50S FOR MUCH OF THE REST OF THE AREA. PRECIPITABLE WATER SENSORS SHOWED OVER TWO INCHES AT VIDAL TAPERING DOWN TO AN INCH AND A QUARTER AT DESERT ROCK...WELL ABOVE NORMAL THANKS TO THE INFLUENCE OF FORMER HURRICANE NORBERT. HIGH RESOLUTION MODELS CONTINUE TO FOCUS HIGHEST PRECIP AMOUNTS EAST OF A LINE FROM YUCCA VALLEY TO PAHRUMP TO RACHEL...BUT AM NOT WILLING TO DROP THE FLASH FLOOD WATCH FOR DEATH VALLEY OR BARSTOW AS THERE ARE SEVERAL AREAS THERE WHICH CAN FLOOD EVEN WITH RELATIVELY LITTLE RAIN IF IT FALLS IN A SHORT PERIOD OF TIME. DRIER AIR SHOULD START TO WORK INTO THE WESTERN CWA OVERNIGHT TONIGHT...WITH PRECIP CHANCES SLOWLY ERODING FROM WEST TO EAST. POINT TEMPERATURES TODAY WILL BE HIGHLY DEPENDENT ON CLOUDS AND PRECIP LOCATION/TIMING SO CONFIDENCE IS LOW. .LONG TERM...TUESDAY THROUGH SUNDAY. TUESDAY...THERE HAS BEEN CONSIDERABLE IMPROVEMENT IN THE MODEL MIXING RATIO [MOISTURE] FIELDS FOR TUESDAY COMPARED TO 24 HOURS AGO. THE CURRENT GUIDANCE FAVORS THE CHOSEN GUIDANCE FROM LAST NIGHT AND THUS ONLY MINOR CHANGES WERE NEEDED IN THE FORECAST. MUCH DRIER AIR IS FORECAST TO PUSH ACROSS THE AREA FROM THE NORTHWEST BEGINNING MONDAY NIGHT INTO TUESDAY MORNING. AS A RESULT...PRECIPITATION WILL TAPER OFF FROM WEST TO EAST THROUGH THE DAY. THE BEST CHANCES FOR PRECIPITATION WILL BE EAST OF A TONOPAH-PAHRUMP-BARSTOW LINE DURING THE MORNING HOURS...EAST OF A RACHEL-LAS VEGAS-YUCCA VALLEY LINE DURING THE AFTERNOON AND CONTINUING TO PUSH EAST DURING THE EVENING. AS FAR AS DYNAMICS ARE CONCERNED A PACIFIC SHORTWAVE AND ASSOCIATED 90KT JET WILL BE PUSHING SOUTHEAST ACROSS THE AREA. ACCORDING TO THE GFS AND ECMWF SOLUTIONS...LIFT FROM THESE FEATURES IS EXPECTED TO REACH A MAXIMUM DURING THE MORNING HOURS NORTH OF LAS VEGAS AND DURING THE AFTERNOON SOUTH OF LAS VEGAS. IT SHOULD BE NOTED THAT THE NAM IS ROUGHLY 6 HOURS FASTER WITH THIS PROGRESSION. INSTABILITY LOOKS MARGINAL AT THIS TIME...BUT WITH AMPLE DYNAMICS WE SHOULD SEE AT LEAST A FEW THUNDERSTORMS. THAT SAID I DON'T SEE A COMPELLING REASON TO EXTEND THE FLASH FLOOD WATCH JUST YET...WE WILL CONTINUE TO MONITOR. THERE IS FAIRLY GOOD CONSENSUS THAT AS THE JET SAGS SOUTH IT WILL CREATE AN AREA OF ENHANCED 0-6KM SHEAR...WITH A MAXIMUM OF 35-50KTS OVER LINCOLN...NORTHEASTERN CLARK...AND NORTHERN MOHAVE COUNTY BY 18Z THEN WEAKENING AS IT PUSHES INTO SOUTHERN UTAH AND NORTHERN ARIZONA DURING THE AFTERNOON. THUS...IF WE DO GET A FEW STORMS THIS SHEAR COULD SUPPORT A FEW ORGANIZED STORMS IN THESE AREAS DURING THE DAY. THESE MORE ORGANIZED STORMS COULD PRODUCE HEAVY RAIN...VERY GUSTY WINDS AND PERHAPS SOME HAIL. WEDNESDAY THROUGH FRIDAY...LEFT IN JUST A SLIGHT CHANCE OF PRECIPITATION ACROSS MAINLY SOUTHEASTERN MOHAVE COUNTY WEDNESDAY TO ACCOUNT FOR ANY RESIDUAL MOISTURE IN PLACE. OTHERWISE DRIER CONDITIONS AND REBOUNDING TEMPERATURES ARE EXPECTED THROUGH THE REMAINDER OF THE WEEK. NEXT WEEKEND...THERE CONTINUES TO BE SOME BACK AND FORTH IN THE OVERALL PATTERN AND MOISTURE GUIDANCE FOR NEXT WEEKEND. FOR THE MOMENT HAVE INTRODUCED SOME GHOST AND SLIGHT CHANCE POPS TO THE FORECAST FOR THE SOUTHEASTERN PORTION OF THE FORECAST AREA. WE WILL NEED TO CONTINUE TO WATCH AS MODELS COME INTO BETTER AGREEMENT. && .AVIATION...FOR MCCARRAN...THE BEST CHANCE OF THUNDERSTORMS AT THE TERMINAL TODAY SHOULD BE BETWEEN NOON AND 6 PM...WITH STORMS LIKELY ONGOING MUCH OF THE DAY IN THE PEACH SPRINGS CORRIDOR AND DEVELOPING IN THE REMAINING CORRIDORS BY NOON. WINDS WILL BE ERRATIC AND PRIMARILY DRIVEN BY THUNDERSTORMS. THERE WILL ONLY BE A SLIGHT CHANCE OF A THUNDERSTORM AT THE TERMINAL TUESDAY...BUT CHANCES WILL LINGER IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORM CHANCES WILL BE GREATEST TODAY EAST OF A LINE FROM YUCCA VALLEY TO TONOPAH...WITH VERY HEAVY RAIN AND LOW CEILINGS BEING THE MAIN CONCERNS. THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST TONIGHT AND TUESDAY...AND SHOULD BE LIMITED TO MOHAVE COUNTY BY WEDNESDAY. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER TODAY. SPOTTERS IN MOHAVE COUNTY SHOULD REMAIN ALERT TUESDAY AND WEDNESDAY. && MORGAN/WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Sep 8, 10:59 AM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1059 AM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM FLASH FLOOD 5 E MOUNTAIN PASS 35.47N 115.45W
09/08/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTING LOTS OF LARGE ROCKS AND DEBRIS AT THE
NIPTON ROAD OFF RAMP NEAR INTERSTATE 15.
&&
CSTUMPFLocal storm report, Sep 8, 11:01 AM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1101 AM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD SSW OATMAN 35.03N 114.39W
09/08/2014 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTED HALF AN INCH OF RAIN IN 20 MINUTES AND
MAIN STREET IN OATMAN HAS AT LEAST 6 INCHES OF RAIN
FLOWING DOWN THE ROAD.
&&
CSTUMPFLocal storm report, Sep 8, 11:18 AM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1118 AM PDT MON SEP 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM FLASH FLOOD 5 E MOUNTAIN PASS 35.47N 115.45W
09/08/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS FLOOD WATER MOVING ACROSS NIPTON ROAD NEAR
INTERSTATE 15 AND NEAR IVANPAH ROAD.
&&
CSTUMPFThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:14 PM PDT | Areal Flood Advisory | VEF | Clark | 2 hr |
| Sep 8, 8:53 AM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Sep 8, 11:04 AM PDT | Areal Flood Advisory | VEF | Nye | 3 hr |
| Sep 8, 11:43 AM PDT | Flash Flood Warning | VEF | Nye | 3 hr |
| Sep 8, 11:45 AM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Sep 8, 12:34 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 8, 12:47 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Sep 8, 12:55 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Sep 8, 1:17 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln | 3 hr |
| Sep 8, 1:20 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 8, 1:30 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 8, 3:08 PM PDT | Flash Flood Warning | VEF | Clark, Lincoln | 6 hr |
| Sep 8, 3:25 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.